HYPOGLYCEMIA AND CAR ACCIDENTS | Blog About Health & Medicine

Health

HYPOGLYCEMIA AND CAR ACCIDENTS

Thursday, April 2, 2009 | 5:47 am

Now that diabetics are being taught to keep their blood sugar levels under tighter control with more frequent injections of regular insulin, the American Family Physician (30#4:189) reports, more car accidents are occurring as a result of hypoglycemia, an excessively low blood sugar level.

The nonwarning type of hypoglycemia is the most dangerous since it occurs suddenly and without the usual premonitory symptoms, such as hunger, faintness, sweating, tremor, etc. Without warning, the diabetic person begins behaving in a robot-like, purposeless manner and may convulse and lose consciousness. Many people who have had such reactions while driving have made U-turns and crashed head-on at high speed into the oncoming traffic. Medications (such as aspirin, sulfa-drugs, phenylbutazone, and beta-blockers) and alcohol make such reactions much more likely to occur.

To minimize the possibility of hypoglycemia while driving, diabetics can check their own blood sugar levels at home with a Glucometer, which is reported to be more accurate than Chemstrips. If the glucose level is below 200 mg, the situation can be quickly dealt with by taking a sugary drink and some food. On long trips, it is recommended that diabetics test the blood sugar every two hours, even if they are feeling well.

*159\143\2*

—admin
(posted in General health | tagged General health)

Find this post interesting? Besides commenting below, you can follow responses with the RSS 2.0 feed or
trackback from your own site.

Leave a Comment

You must be logged in to post a comment.

Entries (RSS) and
Comments (RSS)

NameEmailWebsite

Leave a Reply

Your email address will not be published. Required fields are marked *